Oklahoma, 2011

Damaging Winds in Oklahoma, July 13, 2011

July 13, 2011 · NWS OUN · 9 events in 8 counties and zones

The absence of a strong cap, combined with hot afternoon temperatures, and the presence of a departing upper level storm system allowed for thunderstorms to develop over Oklahoma. Strong winds were the main threats with the thunderstorms, with a few areas reporting minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The absence of a strong cap, combined with hot afternoon temperatures, and the presence of a departing upper level storm system allowed for thunderstorms to develop over Oklahoma. Strong winds were the main threats with the thunderstorms, with a few areas reporting minor wind damage. The storms moved off to the east and weakened with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 13, 2:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 13, 2:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT WED JUL 13 2011

.DISCUSSION...
PERSISTENT HEAT WILL AFFECT THE OUN CWA THROUGH THE NEXT SEVEN
DAYS. ISOLATED TO WIDELY SCATTERED STORMS MAY DEVELOP DURING THE
AFTERNOONS AND EVENINGS.

SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON...LIKELY
ASSISTED BY THE PRESENCE OF AN OUTFLOW BOUNDARY LEFT FROM MORNING
THUNDERSTORMS IN SOUTHERN KS/NORTHERN OK. WITH LIGHT FLOW ALOFT
AND THE ABSENCE OF LARGE SCALE LIFT... STORM COVERAGE IS LESS THAN
YESTERDAY. HOT AND DRY AIR AT LOW LEVELS WILL LEAD TO A FEW
STRONG WIND GUSTS.

THE MID LEVEL RIDGE WILL SHIFT OVERHEAD ON THURSDAY... WITH STORM
CHANCES LIMITED THROUGH FRIDAY DESPITE SOME MID LEVEL MOISTURE
REMAINING. ONLY OCCASIONAL AND TEMPORARY RELIEF FROM HOT
TEMPERATURES IS EXPECTED THROUGH THE NEXT WEEK... WITH THE HEAT
ADVISORY CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77 104  78 103 /  20  10  10  10
HOBART OK         80 105  80 105 /  20  10   0   0
WICHITA FALLS TX  81 107  82 107 /  10  10  10  10
GAGE OK           75 103  75 105 /  20  10   0   0
PONCA CITY OK     76 102  79 102 /  20  10  10  10
DURANT OK         79 103  78 100 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR TXZ083>090.

&&

23/03
Hazardous weather outlook, Jul 13, 10:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED JUL 13 2011

OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS. A FEW MAY PRODUCE DAMAGING WIND
GUSTS.

DISCUSSION...
A MOIST AND UNCAPPED ATMOSPHERE OVER OKLAHOMA AND NORTH TEXAS WILL
PROVIDE AN ENVIRONMENT FAVORABLE FOR AT LEAST ISOLATED THUNDERSTORMS
THROUGH LATE EVENING. IN ADDITION...AN OUTFLOW BOUNDARY EXTENDING
FROM NORTHWEST TO SOUTH-CENTRAL OKLAHOMA WILL PROVIDE A FOCUS FOR
STORM DEVELOPMENT. SCATTERED STORMS ARE EXPECTED TO FORM...AND
GRADUALLY INCREASE IN COVERAGE...THIS AFTERNOON. COVERAGE AND
INTENSITY OF STORMS SHOULD BEGIN TO DECREASE BY SUNSET...BUT A FEW
STORMS MAY PERSIST WELL INTO THE NIGHT. MODERATE INSTABILITY AND
VERY WEAK VERTICAL WIND SHEAR SUGGEST THAT THE PRIMARY RISKS WITH
STORMS WILL BE HEAVY RAIN AND STRONG WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
                  NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY A PARTICULAR STORM WILL BECOME SEVERE...40 PERCENT.

OTHER HAZARDOUS WEATHER...
EXCESSIVE HEAT IS EXPECTED THIS AFTERNOON...ESPECIALLY OVER SOUTHERN
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. A HEAT ADVISORY
CONTINUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE INTO
THE WEEKEND...BUT ANY RELIEF FROM THE HEAT WILL BE VERY BRIEF.

OTHER HAZARDOUS WEATHER...
EXCESSIVE HEAT IS EXPECTED TO PERSIST AND THE HEAT ADVISORY IS
EFFECTIVE UNTIL SATURDAY. FIRE DANGER WILL BE VERY HIGH ON FRIDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

CMS

In the hours before

Special weather statement, Jul 13, 1:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT WED JUL 13 2011

OKZ023-132000-
CADDO OK-
227 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

AT 226 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ANADARKO...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT HIGHWAY
281 FROM ANADARKO TO GRACEMONT.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...

LAT...LON 3533 9823 3525 9809 3503 9809 3494 9836
      3517 9844

BURKE
Special weather statement, Jul 13, 1:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT WED JUL 13 2011

OKZ033-036>039-044-045-TXZ083>086-088>090-132100-
JACKSON OK-COTTON OK-JEFFERSON OK-TILLMAN OK-COMANCHE OK-HARMON OK-
STEPHENS OK-HARDEMAN TX-WILBARGER TX-FOARD TX-WICHITA TX-CLAY TX-
ARCHER TX-BAYLOR TX-
259 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
COMANCHE...COTTON...FOARD...HARDEMAN...HARMON...JACKSON...
JEFFERSON...STEPHENS...TILLMAN...WICHITA AND WILBARGER COUNTIES.

AT 258 PM CDT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE
LOCATED FROM NEAR QUANAH AND CROWELL... EAST THROUGH THE VERNON...
WICHITA FALLS... WALTERS... AND WAURIKA AREAS. GIVEN THE HOT AND DRY
AIR AT LOW LEVELS OF THE ATMOSPHERE... ANY SHOWER OR THUNDERSTORM
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS THROUGH THIS
AFTERNOON.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY RAINFALL...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3423 10006 3426 10000 3455 9999 3443 9760
      3397 9761 3398 9768 3385 9785 3389 9797
      3372 9798 3388 10007
Special weather statement, Jul 13, 2:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT WED JUL 13 2011

OKZ027-132030-
GRADY OK-
305 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

AT 305 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
NORGE...MOVING EAST INTO CHICKASHA AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3522 9785 3494 9772 3489 9804 3511 9809

BURKE
Special weather statement, Jul 13, 2:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT WED JUL 13 2011

OKZ009-014-132100-
ROGER MILLS OK-ELLIS OK-
326 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

AT 326 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 8 MILES SOUTH OF
ARNETT TO 4 MILES SOUTHWEST OF DURHAM...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...

LAT...LON 3601 10000 3613 10000 3625 9960 3621 9959
      3617 9959 3616 9957 3590 9947 3563 10000

BURKE
Special weather statement, Jul 13, 2:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT WED JUL 13 2011

OKZ015-017-132115-
DEWEY OK-BLAINE OK-
333 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND DEWEY COUNTIES.

AT 332 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HUCMAC TO OAKWOOD...TO 4 MILES SOUTH OF EAGLE CITY...MOVING EAST AT
15 MPH. THESE STORMS WILL APPROACH CANTON LAKE...CANTON...AND
WATONGA.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3616 9877 3617 9850 3601 9836 3581 9827
      3582 9871 3592 9877 3606 9889

BURKE
Special weather statement, Jul 13, 2:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT WED JUL 13 2011

OKZ024-132130-
CANADIAN OK-
347 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

AT 348 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CALUMET...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 55 MPH...

LAT...LON 3573 9808 3551 9806 3550 9831 3563 9831
      3571 9829 3572 9829

BURKE

The radar

The Vance AFB radar (KVNX), 102 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
July 13, 3:00 PM CST
Where
Blaine County, Watonga
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.850, -98.410

No damage was reported with the wind gust.

Thunderstorm Wind, Kingfisher

When
July 13, 4:00 PM CST
Where
Kingfisher County, 3 mi E of Loyal
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.970, -98.066

One large tree and numerous two to three inch diameter were downed by the severe winds. Monetary damages were estimated.

Thunderstorm Wind, Murray

When
July 13, 4:00 PM CST
Where
Murray County, 4 mi NNE of Sulphur
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.563, -96.943

Thunderstorm Wind, Kingfisher

When
July 13, 4:30 PM CST
Where
Kingfisher County, Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.980, -97.910

No damage was reported with the wind gust.

Thunderstorm Wind, Major

When
July 13, 4:47 PM CST
Where
Major County, 6 mi W of Ringwood
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.380, -98.358

A power pole was blown down. Monetary damages were estimated.

Thunderstorm Wind, McClain

When
July 13, 5:08 PM CST
Where
McClain County, Purcell
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
35.010, -97.370

Several power poles were blown down. Monetary damages were estimated.

Thunderstorm Wind, Caddo

When
July 13, 5:27 PM CST
Where
Caddo County, 7 mi SSW of Ft Cobb
Measured
65 kt (75 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.006, -98.487

Thunderstorm Wind, Pottawatomie

When
July 13, 5:30 PM CST
Where
Pottawatomie County, 2 mi E of Tribbey
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
35.090, -97.055

A roof was blown off a barn and several large trees were blown over. Monetary damages were estimated.

Thunderstorm Wind, Hughes

When
July 13, 6:45 PM CST
Where
Hughes County, 3 mi ESE of Holdenville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.063, -96.351

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337307, 337308, 337309, 337310, 337311, 337312, 337313, 337314, 337315.